Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 232, NWS Springfield, MO

September 25, 2007Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 25, 2007, 3:29 PM CDT for Howell County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2007, 3:29 PM CDT (20:29 UTC)
Expired
Sep 25, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 154 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 3:44 PM CDTFLASH FLOOD3 Ne West Plains, MOCAR WASHED OFF OF ROAD 3 MILE NORTHEAST OF WEST PLAINS ALONG COUNTY ROAD 32-210 NEAR THE INTERSECTION OF EE HIGHWAY. A WATER RESCUE IS IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 252030
FFWSGF
MOC091-260200-
/X.NEW.KSGF.FF.W.0232.070925T2029Z-070926T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT TUE SEP 25 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 900 PM CDT.

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.  RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY 
  OCCURRED IN AN AREA FROM WEST PLAINS TO JUST SOUTH OF PEACE
  VALLEY.    

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  WEST PLAINS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3682 9191 3689 9167 3679 9168 3678 9168
      3676 9168 3666 9169 3666 9191

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 260008
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT TUE SEP 25 2007

MOC091-260018-
/X.CAN.KSGF.FF.W.0232.000000T0000Z-070926T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
708 PM CDT TUE SEP 25 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HOWELL
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3682 9191 3689 9167 3679 9168 3678 9168
      3676 9168 3666 9169 3666 9191
TIME...MOT...LOC 0008Z 180DEG 0KT 3677 9175

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:05 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 25, 3:05 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT TUE SEP 25 2007

.DISCUSSION...

THE ANTICIPATED COLD FRONT IS PROGRESSING EASTWARD THROUGH
SOUTHEAST KANSAS AND THE OZARKS. A BROKEN LINE OF SHOWERS AND
STORMS EXTENDS ALONG THIS FRONT FROM WESTERN ILLINOIS TO
EASTERN OKLAHOMA. IN OUR FORECAST AREA...SHOWERS AND STORMS HAVE
BEEN SCATTERED NEAR THE FRONT BUT DO EXPECT SHOWERS AND STORMS
WILL BECOME MORE LINEAR DURING THE EVENING HOURS. IN SOUTHEAST
MISSOURI...ADDITIONAL SHOWERS AND STORMS HAVE DEVELOPED WITH THE
AFTERNOON INSTABILITY WHERE THE DEEPER GULF MOISTURE CONTINUES TO
STREAM NORTHWARD. WITH THIS SAID...RAIN CHANCES WILL BE LIKELY
TONIGHT FOR THE FORECAST AREA WITH THE POSSIBILITY OF A FEW AREAS
OF LOCALLY HEAVY RAINFALL. IT SHOULD BE NOTED THAT RADAR
ESTIMATED PRECIPITATION PRODUCTS HAVE BEEN OVER ESTIMATING
RAINFALL AMOUNTS WHEN COMPARED TO RAIN GAUGES.

BOTH THE GFS AND THE NAM ARE IN AGREEMENT WITH A SLOW FRONTAL
PASSAGE THROUGH THE FORECAST AREA. WEDNESDAY MORNING THE FRONT IS
EXPECTED TO BE NEAR A FORT LEONARD WOOD TO BRANSON LINE. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND SOUTHEAST
OF THIS FRONT WEDNESDAY. THE FRONT IS EXPECTED TO CLEAR THE
FORECAST AREA BY WEDNESDAY NIGHT AND THE RAIN CHANCES WILL END.

SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY
NIGHT...BRINGING DRIER AND COOLER AIR. THIS SURFACE HIGH PRESSURE
MOVES EASTWARD ON FRIDAY WITH SOUTHERLY WINDS RETURNING. WARMER
TEMPERATURES ARE EXPECTED ON SATURDAY WITH SOUTHERLY WINDS INCREASING
AS LEE SIDE TROUGHING DEVELOPS IN THE PLAINS.

WITH THE NEXT SYSTEM...BOTH THE GFS AND NAM ARE SIMILAR WITH A NORTHERLY
TRACK OF THE 500 MB LOW THROUGH THE NORTHERN PLAINS. THE ECMWF
IS STRONGER WITH THE 500 MB LOW WITH A SOUTHERLY TRACK ALONG
NORTHERN KANSAS. IF THE ECMWF VERIFIES...THEN WE COULD BE DEALING
WITH SEVERE WEATHER LATE IN THE WEEKEND AND EARLY NEXT WEEK. FOR
THIS FORECAST PACKAGE...HAVE FOLLOWED THE TAMER GFS AND NAM SOLUTIONS.
BOTH THE GFS AND THE NAM BRING A COLD FRONT ASSOCIATED WITH THIS
SYSTEM INTO THE FORECAST AREA ON SUNDAY PROVIDING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS.

ANGLE

&&

.AVIATION...

FRONT BEGINNING TO PUSH INTO THE WESTERN CWA BOUNDARY FROM THE
WEST. CLUSTER OF THUNDERSTORMS IN OKLAHOMA SHOULD CONTINUE LIFTING
NORTHEAST TOWARDS JOPLIN WITHIN THE NEXT HOUR OR TWO WITH ACTIVITY
DEVELOPING IN SGF BY 20 TO 21Z. CEILINGS WITH THE THUNDERSTORMS
ARE EXPECTED TO BE FROM 1500 TO 2500 AND 4 TO 6 MILES IN
VISIBILITY. OVERNIGHT EXPECTING STRATUS BEHIND THE FRONT WITH
CEILINGS DROPPING INTO THE 600 TO 700 FEET RANGE.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 25, 12:26 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT TUE SEP 25 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1226 PM CDT TUE SEP 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY
  RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
  AFTERNOON AND EVENING.

  DISCUSSION:

 A COLD FRONT INTERACTING WITH A MOIST AND UNSTABLE AIRMASS
 WILL CONTINUE TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND
 EVENING. THE STRONGEST STORMS WILL CONTAIN HEAVY RAINFALL
 AND FREQUENT LIGHTNING. THERE IS A SLIGHT CHANCE THAT A FEW
 STORMS COULD PRODUCE HAIL SMALLER THAN THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY AS THE COLD
 FRONT EXITS THE AREA.

 ANOTHER COLD FRONT WILL MOVE INTO THE REGION SUNDAY...BRINGING A
 CHANCE FOR THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE/TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:21 PM CDTFlash Flood WarningSGFMaries6 hr
Sep 25, 6:47 PM CDTSevere Thunderstorm WarningSGFPhelps30 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.